From Rapid City, South Dakota, USA:
Our 7 year old daughter was diagnosed with diabetes 3 months ago. She does great most of the time but recently she has a hard time with her shots. She takes 7units of N in the morning and 5N at bedtime. We give her the shots in her stomach and we start at one side and move over until we get to the other side. We use the short needle but she still has problems. Is it okay to numb the area lightly with ice before giving the shot? This is the only way she will allow us to give them to her. Also, how far should we move over each time we give a shot? We have been moving about 1/4 of an inch. I read where you suggest keeping the insulin at room temperature, can you keep it in the fridge until you draw it and them allow it to warm up for 15 minutes?
I would not numb the skin with ice as this may interfere with absorption of insulin. You could speak to you doctor about using EMLA cream, but to work, you really have to apply it on at least 15 minutes before the injection. Yes, you can leave the insulin in the frig and take it out to warm up to room temperature about 15 minutes before you use it.
Have you tried giving the insulin in other areas? Some children find the stomach a very sensitive area. Your child may be more comfortable getting the injections in the buttocks, arms, or legs.
Make sure the alcohol dries before you give the injection. It can cause stinging. I don't worry about being so precise spacing the injections. Just try not to give them in exactly the same place every day. Let your daughter choose where to give them if possible. Also, she might be less scared if you use the Inject-EaseŽ injection device. This holds the syringe so you can't see the needle similar to the way a lancing device holds the lancet and "sticks" the child for you. Most children get used to the shot after a while.
Original posting 20 Sep 1999
Posted to Blood Tests and Insulin Injections
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.